Background: Aged skeletal muscle is characterized by an increased incidence of metabolic and functional disorders, which if allowed to proceed unchecked can lead to increased morbidity and mortality. The mechanism(s) underlying the development of these disorders in aging skeletal muscle are not well understood. Protein kinase B (Akt/PKB) is an important regulator of cellular metabolism and survival, but it is unclear if aged muscle exhibits alterations in Akt function. Here we report a novel dysfunction of Akt in aging muscle, which may relate to S-nitrosylation and can be prevented by acetaminophen intervention.
Principal Findings: Compared to 6- and 27-month rats, the phosphorylation of Akt (Ser473 and Thr308) was higher in soleus muscles of very aged rats (33-months). Paradoxically, these increases in Akt phosphorylation were associated with diminished mammalian target of rapamycin (mTOR) phosphorylation, along with decreased levels of insulin receptor beta (IR-b), phosphoinositide 3-kinase (PI3K), phosphatase and tensin homolog deleted on chromosome 10 (PTEN) and phosphorylation of phosphoinositide-dependent kinase-1 (PDK1) (Ser241). In vitro Akt kinase measurements and ex vivo muscle incubation experiments demonstrated age-related impairments of Akt kinase activity, which were associated with increases in Akt S-nitrosylation and inducible nitric oxide synthase (iNOS). Impairments in Akt function occurred parallel to increases in myocyte apoptosis and decreases in myocyte size and the expression of myosin and actin. These age-related disorders were attenuated by treating aged (27-month) animals with acetaminophen (30 mg/kg body weight/day) for 6- months.
Conclusions: These data demonstrate that Akt dysfunction and increased S-nitrosylation of Akt may contribute to ageassociated disorders in skeletal muscle and that acetaminophen may be efficacious for the treatment of age-related muscle dysfunction.
Wu M, Katta A, Gadde MK, Liu H, Kakarla SK, et al. (2009) Aging-Associated Dysfunction of Akt/Protein Kinase B: S-Nitrosylation and Acetaminophen Intervention. PLoS ONE 4(7): e6430. doi:10.1371/journal.pone.0006430